Wyoming, 2013High Wind in Wyoming, April 13, 2013
April 13, 2013 · NWS CYS · 14 events in 6 counties and zones
Strong west to southwest winds with gusts to near 70 mph affected portions of southeast and south central Wyoming during the late morning and afternoon.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to southwest winds with gusts to near 70 mph affected portions of southeast and south central Wyoming during the late morning and afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 13, 4:55 AM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 13, 4:55 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
555 AM MDT SAT APR 13 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 445 AM MDT SAT APR 13 2013
QUICK MOVING BUT POTENT DISTURBANCE TO MOVE ACROSS THE AREA
TONIGHT. AHEAD OF THIS DISTURBANCE...WINDS WILL BECOME QUITE
STRONG ACROSS SOUTHEAST WYOMING. A HIGH WIND WARNING HAS BEEN
ISSUED FOR PORTIONS OF SOUTHEAST WYOMING. PRESSURE FALLS OF UP TO
5MB/3HR WILL OCCUR AHEAD OF THE MAIN SHORTWAVE...HELPING TO DRIVE
STRONG WEST TO SOUTHWEST WINDS TODAY. ONE THING GOING AGAINST
REACHING HIGH WIND CRITERIA IS THERE WILL BE LITTLE MIXING TODAY
GIVEN THE THICK CIRRUS CANOPY WHICH WILL BE IN PLACE. OF COURSE IF
THE GFS WINDS ARE CORRECT...WONT NEED BOUNDARY LAYER MIXING GIVEN
40 KT 800 MB WIND SPEEDS. DID NOT ISSUE A WIND WARNING FOR THE
RAWLINS OR LARAMIE AREAS BUT SUSTAINED WINDS MAY APPROACH 40
KTS...SO WILL HAVE TO KEEP A CLOSE EYE ON THESE AREAS TODAY.
SHOULD REMAIN PRECIPITATION FREE THIS MORNING BUT THAT WILL CHANGE
THIS AFTERNOON AS A STRONG UPPER LEVEL JET NOSES INTO SOUTHEAST
WYOMING. SHOULD SEE SOME LIGHT SHOWERS DEVELOP WEST OF THE LARAMIE
RANGE THIS AFTERNOON. WILL BE WARM ENOUGH ALOFT FOR RAIN WITH THE
EXCEPTION OF THE HIGHEST MOUNTAIN PEAKS. BY LATE THIS AFTERNOON
COOLER AIR ALOFT WILL FILTER EASTWARD CHANGES RAIN TO SNOW. BY
LATE THIS EVENING...AREAS WEST OF THE LARAMIE RANGE SHOULD CHANGE
TO ALL SNOW. A SNOW ADVISORY HAS BEEN ISSUED FOR THE SNOWY AND
SIERRA MADRE RANGES. 6 TO 12 INCHES OF SNOW IS EXPECTED IN A
RELATIVELY SHORT PERIOD OF TIME. MOIST WESTERLY UPSLOPE FLOW AND
STRONG UPPER LEVEL LIFT WILL PROVIDE IDEAL CONDITIONS FOR HEAVY
SNOW...ALBEIT FOR A SHORT TIME. SHOULD SEE A BULK OF THE SNOW
ACCUMULATION BETWEEN 6 PM AND MIDNIGHT WHEN SNOW RATES SHOULD
EXCEED AN INCH AN HOUR AT TIMES. OUT SIDE OF THE MOUNTAINS...SNOW
ACCUMULATIONS WILL BE MINIMAL. SNOW SHOULD END AFTER MIDNIGHT.
EAST OF THE LARAMIE RANGE CHANCE FOR PRECIPITATION ARE MUCH LESS.
COULD SEE SOME RAIN SHOWERS DEVELOP LATE THIS AFTERNOON BUT
ACTIVITY SHOULD BE FEW AND FAR BETWEEN. BETTER CHANCE FOR RAIN
SHOWERS THIS EVENING ALONG INTERSTATE 80.
SUNDAY WILL MAINLY BE DRY ALONG WITH COOL TEMPERATURES. HIGHS
SUNDAY WILL BE IN THE 30S AND 40S. BACKED OFF ON POPS SUNDAY NIGHT
AS THE NEXT STORM SYSTEM IS TRACKING SLOWER. OTHER THAN THE SNOWY
AND SIERRA MADRE RANGES...THE AREA MAY STAY DRY THROUGH SUNDAY
NIGHT.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 445 AM MDT SAT APR 13 2013
MODELS CONTINUE TO ADVERTISE A RATHER LONG TERM PRECIPITATION
EVENT ACROSS MUCH OF THE CWA MONDAY THROUGH WEDNESDAY AS A LARGE
UPPER TROF DIGS OVER THE WESTERN PART OF THE COUNTRY MONDAY AND
TUESDAY THEN SLIPS SLOWLY EAST ACROSS THE ROCKY MTNS WEDNESDAY.
PCPN SHOULD BE AIDED BY SOME GOOD JET DYNAMICS OVERRUNNING THE
AREA AS WELL AS SFC UPSLOPE FLOW RESULTING FROM A PUSH OF COLDER
AIR OUT OF CANADA ON MONDAY...AND CONTINUING THROUGH WEDS. MOST OF
THE PRECIPITATION SHOULD BE SNOW. THE SNOW SHOULD BE LIGHT FOR THE
MOST PART BUT THE LONG TERM EVENT COULD LEAD TO SOME DECENT
AMOUNTS BY THE TIME IT ENDS LATE WEDS. WINDS SHOULD NOT BE SO MUCH
A FACTOR THOUGH AS THE PRESSURE GRADIENT LOOKS TO BE MODEST WITH
NO DEEP SFC CYCLONE OVER COLORADO THIS TIME AROUND. TEMPERATURES
WELL BELOW NORMAL MONDAY THROUGH WEDS THEN MODERATING THURSDAY AND
FRIDAY AS THE UPPER TROF AXIS PASSES EAST AND HEIGHTS RISE. MAINLY
DRY THURSDAY THEN SOME RAIN/SNOW SHOWERS SHOULD RETURN FRIDAY AS
SHORTWAVE ENERGY RIDES ACROSS THE REGION IN NW UPPER FLOW. &&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING)
ISSUED AT 1153 PM MDT FRI APR 12 2013
AREA OF LOW STRATUS ACROSS FAR SOUTHEAST WYOMING AND THE SOUTHERN
NEBRASKA AT 06Z WILL MOVE EAST AND MOSTLY DISSIPATE BY 12Z. WEST
TO SOUTHWEST WINDS WILL INCREASE LATE TONIGHT INTO SATURDAY WITH
STRONG WINDS ALONG AND WEST OF THE LARAMIE RANGE. QUICK MOVING
SHORT WAVE WILL MOVE ACROSS THE AREA LATE TODAY INTO TONIGHT. SNOW
WILL OCCUR OVER THE MOUNTAINS OF SOUTHEAST WYOMING WITH MOST OF
THE SNOW OVER THE SNOWY AND SIERRA MADRE RANGES. MOUNTAINS WILL
BECOME OBSCURED IN THE SNOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 550 AM MDT SAT APR 13 2013
IFR CEILINGS TO MOVE ACROSS PORTIONS OF THE SOUTHERN NEBRASKA
PANHANDLE EARLY THIS MORNING. LOW CIGS WILL AFFECT SIDNEY THROUGH
14 OR 15Z AND THEN DISSIPATE. THEY MAY BRIEFLY AFFECT ALLIANCE
BEFORE 15Z. OTHERWISE VFR ACROSS THE FORECAST AREA THROUGH EARLY
AFTERNOON...THEN INCREASING RAIN AND SNOW SHOWERS WEST OF THE
LARAMIE RANGE. RAIN WILL CHANGE TO SNOW THIS EVENING WITH IFR CIGS
AND VISIBILITIES WITHIN THE AREA OF SNOW. HEAVY SNOW EXPECTED IN
THE SNOWY AND SIERRA RANGES THIS EVENING WITH MOUNTAINS OBSCURED.
SNOW WILL END AFTER MIDNIGHT AN UPPER LEVEL DISTURBANCE MOVES
SOUTH AND EAST OF THE FORECAST AREA.
STRONG GUSTY WINDS WILL BE FOUND OVER MUCH OF THE AREA TODAY. THE
STRONGEST WINDS WILL BE ALONG AND MAINLY WEST OF THE LARAMIE
RANGE. A HIGH WIND WARNING IS IN EFFECTED FOR PORTIONS OF
SOUTHEAST WYOMING WHERE WEST TO SOUTHWEST WINDS WILL BE SUSTAINED
AT 30 TO 40 KTS AND GUSTS OVER 50 KTS. WINDS WILL DECREASE
SOMEWHAT THIS EVENING BUT REMAIN GUSTY FOLLOWING THE PASSAGE OF A
COLD FRONT.
&&
.FIRE WEATHER...
ISSUED AT 445 AM MDT SAT APR 13 2013
UNSETTLED WEATHER PATTERN TO REMAIN IN PLACE THROUGH NEXT WEEK.
STRONG BUT QUICK MOVING DISTURBANCE TO MOVE ACROSS THE AREA THIS
EVENING. STRONG WEST WINDS WILL OCCUR AHEAD OF THIS DISTURBANCE
WITH SNOW OCCURRING IN THE MOUNTAINS. 6 TO 12 INCHES OF SNOW FOR
THE SNOWY AND SIERRA RANGES. SUNDAY WILL MAINLY BE DRY BUT COLDER
FOLLOWING THE PASSAGE OF A COLD FRONT TONIGHT. SIGNIFICANT SNOWS
POSSIBLE OVER THE FORECAST AREA MONDAY THROUGH WEDNESDAY AS A SLOW
MOVING LOW PRESSURE SYSTEM MOVE ACROSS THE ROCKIES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM MDT
SUNDAY FOR WYZ112-114.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR WYZ101-105-106-110-116-117.
NE...NONE.
&&
SHORT TERM...SML
LONG TERM...RE
AVIATION...SML
FIRE WEATHER...SMLHazardous weather outlook, Apr 13, 3:27 AM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
427 AM MDT SAT APR 13 2013
NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-141030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
427 AM MDT SAT APR 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS ARE EXPECTED SUNDAY AFTERNOON AHEAD OF A LOW
PRESSURE SYSTEM.
SNOW AND COLDER TEMPERATURES ARE EXPECTED TO MOVE INTO THE AREA
MONDAY AND PERSIST THROUGH MUCH OF WEDNESDAY. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE DUE TO THE RATHER LONG-PERIOD OF
SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ101-103>106-109>117-141030-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
427 AM MDT SAT APR 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
QUITE WINDY CONDITIONS ARE EXPECTED TO DEVELOP LATE THIS MORNING
OVER PARTS OF SOUTHEASTERN WYOMING AND PERSIST INTO THIS EVENING. A
HIGH WIND WARNING IS IN EFFECT DUE TO THE EXPECTED STRONG WINDS.
SNOW IS ALSO EXPECTED TO FALL OVER THE HIGHER MOUNTAINS THROUGH MUCH
OF TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS ARE EXPECTED SUNDAY AFTERNOON AHEAD OF A LOW
PRESSURE SYSTEM.
SNOW AND COLDER TEMPERATURES ARE EXPECTED TO MOVE INTO THE AREA
MONDAY AND PERSIST THROUGH MUCH OF WEDNESDAY. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE DUE TO THE RATHER LONG-PERIOD OF
SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Apr 13, 5:42 AM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
642 AM MDT SAT APR 13 2013
WYZ110-131600-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
642 AM MDT SAT APR 13 2013
GUSTY WINDS HAVE STARTED TO DEVELOP IN THE ARLINGTON AREA THIS
MORNING. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 240 AND
285. WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH FREQUENT GUSTS
TO 50 MPH WILL OCCUR OVER THIS AREA EARLY THIS MORNING. WINDS WILL
INCREASE FURTHER BY LATE THIS MORNING WITH GUSTS AROUND 60 MPH. A
HIGH WIND WARNING IS IN EFFECT FROM 10 AM MDT THIS MORNING UNTIL
8 PM MDT THIS EVENING.
SML
High Wind, Laramie Valley
- When
- April 13, 8:46 AM MST to 9:16 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Herrick Lane measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 13/0856 MST.
High Wind, Laramie Valley
- When
- April 13, 9:11 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The UPR sensor at Rock River measured a wind gust of 62 mph.
High Wind, South Laramie Range
- When
- April 13, 9:11 AM MST to 10:11 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.
High Wind, Converse County Lower Elevations
- When
- April 13, 9:26 AM MST to 9:31 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The WYDOT sensor at Deer Creek measured wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- April 13, 9:35 AM MST to 3:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 13/1125 MST.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- April 13, 9:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS sensor near Muddy Gap measured a wind gust of 58 mph.
High Wind, North Snowy Range Foothills
- When
- April 13, 9:56 AM MST to 11:16 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 73 mph at 13/1006 MST.
High Wind, Shirley Basin
- When
- April 13, 10:01 AM MST to 10:06 AM MST
- Where
- Shirley Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 61 mph.
High Wind, North Snowy Range Foothills
- When
- April 13, 10:01 AM MST to 10:06 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 61 mph.
High Wind, Shirley Basin
- When
- April 13, 10:31 AM MST to 10:36 AM MST
- Where
- Shirley Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 66 mph.
High Wind, North Snowy Range Foothills
- When
- April 13, 10:31 AM MST to 10:36 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 66 mph.
High Wind, North Snowy Range Foothills
- When
- April 13, 12:06 PM MST to 12:21 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured wind gusts of 58 mph or higher, with a peak gust of 61 mph at 13/1216 MST.
High Wind, Shirley Basin
- When
- April 13, 12:51 PM MST to 2:31 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 13/1321 MST.
High Wind, North Snowy Range Foothills
- When
- April 13, 12:51 PM MST to 2:31 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 13/1321 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, April 13, 20132 deaths · 7 injured · 2 events
- Dust Storm and High Wind in Idaho, April 13, 2013$120,000 · 59 kt wind · 4 events
- Winter Storm in South Dakota, April 13 to 15, 201312 events
- Winter Storm in Montana, April 13 to 15, 201311 events
- Winter Weather in Colorado, April 13 to 14, 20136 events
- Hail and Heavy Rain in Louisiana, April 13 to 14, 20130.88 in hail · 4 events
- Winter Storm in Colorado, April 13 to 14, 20133 events
- Winter Storm in Montana, April 13 to 14, 20133 events
- High Wind in Colorado, April 13 to 14, 201360 kt wind · 3 events
- High Wind in Wyoming, April 13, 201356 kt wind · 2 events
- Tornado and Hail in Texas, April 13, 2013EF0 · 2 events
- Heavy Rain in Hawaii, April 13 to 14, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436645, 436646, 436647, 436631, 436641, 436632, 436644, 436635, 436638, 436636, 436639, 436642, 436637, 436640.